Hail, Winkler
- When
- June 13, 3:20 PM CST
- Where
- Winkler County, Kermit
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.850, -103.083
June 13th was a very active severe weather day across West Texas. the primary mode of severe weather was damaging winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
June 13th was a very active severe weather day across West Texas. Although intense isolated storms produced large hail up to the size of golfballs...the primary mode of severe weather was damaging winds. Organized and long lived macrobursts were observed. Due to widespread nature of damage resulting from this event...estimated dollar amounts of damage are over one million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT THU JUN 13 2002 AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS THE UPPER TRANS PECOS REGION AND THE DAVIS MOUNTAINS EARLY THIS AFTERNOON. A COOLER AIRMASS IS IN PLACE ACROSS MOST OF THE FORECAST AREA AS COMPARED TO YESTERDAY BEHIND THE FRONTAL BOUNDARY WHICH CURRENTLY EXTENDS FROM THE BIG BEND AREA EASTWARD INTO CENTRAL TEXAS. THE ATMOSPHERE IS STARTING TO BECOME SOMEWHAT UNSTABLE AGAIN WITH HEATING AND PLENTY OF LOW LEVEL MOISTURE. A FEW THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND EVENING OVER THE FORECAST AREA. THE BEST CHANCES WILL REMAIN SOUTH NEAR THE FRONT. AN AREA OF SHOWERS/THUNDERSTORMS MAY ORGANIZE OVER THE MOUNTAINS OF NEW MEXICO THIS AFTERNOON. SOME OF THESE STORMS COULD WORK THEIR WAY EAST/SOUTHEAST INTO PARTS OF THE FORECAST AREA OVERNIGHT. WILL MAINTAIN A SLIGHT CHANCE OF POPS OVER MOST AREAS TONIGHT. ON SATURDAY...A SURFACE LOW WILL DEVELOP OVER NORTHEAST NEW MEXICO AND SOUTHEAST COLORADO. MODELS HINT AT THE DRYLINE PUSHING EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER. THERE MAY BE ENOUGH CONVERGENCE FOR ISOLATED STORMS TO DEVELOP SATURDAY AFTERNOON. SURFACE LOW AND FRONTAL BOUNDARY WILL PUSH SOUTH INTO THE AREA ON SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THIS BOUNDARY...BUT THE BEST CHANCES WILL REMAIN WELL EAST OF OUR AREA. IN THE EXTENDED...NORTHWEST FLOW WILL CONTINUE THROUGH TUESDAY. WILL MAINTAIN SLIGHT CHANCE POPS BOTH MONDAY AND TUESDAY. THE UPPER RIDGE WILL BECOME RE-ESTABLISHED OVER THE FORECAST AREA WEDNESDAY THROUGH FRIDAY. PRELIMINARY TEMPS/POPS: MAF 066/095/069/091 2111 LSA 064/095/065/089 2111 6R6 070/093/071/097 2111 MRF 060/093/061/094 3211 CNM 065/101/071/098 3111 .MAF... TX...NONE. NM...NONE.
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT THU JUN 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FROM 245 PM CDT (145 PM MDT)...UNTIL 8 PM CDT (7 PM MDT) THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA IN SOUTHWEST TEXAS... REEVES THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...GAIL... GARDEN CITY...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE... SNYDER...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
11 thunderstorm wind, 5 hail, 5 flash flood. Local standard time, as filed.
The public reported numerous powerlines blown down.
Reports indicated that several houses lost roofs and barns were destroyed. In addition...a couple of semi trucks were blown over on Highway 87.
Multiple reports of 70 mph thunderstorm winds. Damage reported in Stanton included large trees uprooted, roofs lost on three structures, and a large barn was damaged.
Reported at the intersection of Highways 1213 and 349.
Spotters reported a semi truck blown over on Interstate 20.
Law officials reported water covering Highway 18.
Law officials reported that flash flooding continued to result in high water covering Highway 18.
Spotters reported water covering Highway 176.
Law official reported high water covering Highway 176.
Law officials reported approximately twenty power poles blown down by severe thunderstorm winds.
The local newspaper and the Red Cross reported significant roof damage to fourteen homes and a funeral home. In addition...numerous reports of downed power poles and tree damage were received.
Spotters reported approximately 100 power poles blown down by severe thunderstorm winds in and around Midkiff.
Spotters reported water covering Highway 329.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301776, 5301777, 5301868, 5301886, 5301869, 5301870, 5301871, 5301884, 5301872, 5301883, 5301873, 5301876, 5301879, 5301877, 5301878, 5301874, 5301875, 5301882, 5301885, 5301881, 5301880.